Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 14, 2013, 3:26 PM MDT for Montrose County, San Miguel County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2013, 3:26 PM MDT (21:26 UTC)
- Expired
- Sep 14, 2013, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Montrose County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 96 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:20 PM MDT, 6 minutes earlier.
Area forecast discussion, Sep 14, 3:20 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT SAT SEP 14 2013
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM MDT SAT SEP 14 2013
UPPER LOW CIRCULATION THAT IS CURRENTLY OVER NRN UTAH WILL BE
SENDING MOIST SHORT WAVES ACROSS THROUGH SUNDAY EVENING. MORNING
SOUNDING AT KGJT SHOW A MOIST ADIABATIC LAPSE RATE. CLOUD BASES
ARE RELATIVELY LOW PER VISUAL AND WEB PICTURE POSTINGS. SLOW
MOVING UPPER LOW SHOW A NEGATIVE TILT ORIENTATION WITH UPPER
DIVERGENCE ACROSS THE FORECAST AREA. THIS FEATURE IS PROGGED TO
REACH WEST CENTRAL COLORADO BY SUNDAY AFTERNOON...THEN APPROACHING
THE DIVIDE BY LATE SUNDAY EVENING. STORM DEVELOPMENT MORE
DEPENDENT ON SURFACE HEATING AND DYNAMICAL LIFT ASSOCIATED WITH
THE UPPER LOW...NOT SO DEPENDENT ON THE TERRAIN. WITH COLD CORE
UPPER LOW TRACKING OVERHEAD ON SUNDAY...AREAL COVERAGE OF SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BE NUMEROUS. WITH NORMALLY DRY
WASHES RESPONDING MUCH FASTER TO HEAVY SHOWERS...ELECTED TO HOIST
FLASH FLOOD WASH FOR RED ROCK AND CANYON COUNTRY PORTION OF THE
FORECAST AREA.
IN THE HIGH COUNTRY...NIGHTTIME SNOW LEVELS HAVE LOWERED TO ABOUT
12K FEET. THIS IS ABOVE MOUNTAIN PASS LEVEL...EXCEPT FOR
BACKCOUNTRY DIRT OR JEEP ROADS. SOME SNOW ACCUMULATIONS OF 1 TO
2 INCHES ABOVE 12K COULD OCCUR AGAIN TONIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM MDT SAT SEP 14 2013
WESTERLY FLOW WILL DEVELOP MONDAY AS THE UPPER LEVEL SYSTEM
WEAKENS AND MOVES EAST. A SHORTWAVE RIDGE WILL BUILD OVER THE
GREAT BASIN AND THE CENTRAL ROCKIES BY MONDAY NIGHT...BEGINNING A
DRYING TREND FROM WEST TO EAST. ISOLATED TO SCATTERED SHOWERS ARE
STILL EXPECTED TO DEVELOP MAINLY OVER HIGHER TERRAIN FROM
LINGERING MOISTURE AROUND THE REGION...BUT WILL LESSEN AS THE WEEK
GOES ON.
AN UPPER LEVEL TROUGH EJECTING FROM A STRONG PACIFIC NORTHWEST
LOW IS FORECAST TO DROP INTO THE NORTHERN PART OF THE AREA
WEDNESDAY BEFORE PROGRESSING TO THE EAST THURSDAY. THIS WILL HELP TO
PROVIDE DYNAMICS WEDNESDAY TO HELP FUEL SHOWERS AND THUNDERSTORMS
DESPITE A DRYING AIRMASS. AS THIS TROUGH PASSES ACROSS THE
INTERMOUNTAIN WEST WED...GRADIENT WEST TO SOUTHWEST WINDS WILL
INCREASE ACROSS WESTERN CO AND EASTERN UT. FRIDAY AND SATURDAY SHOULD
REMAIN DRY WITH RIDGING CONTINUING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 320 PM MDT SAT SEP 14 2013
A SLOW MOVING SYSTEM WILL BE CROSSING EASTERN UTAH AND WESTERN
COLORADO OVER THE NEXT 24 TO 36 HOURS KEEPING A THREAT OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS TIME. THOUGH VFR
CONDITIONS ARE LIKELY TO PREVAIL THROUGH MUCH OF THIS FORECAST
PERIOD...LOWERED FLIGHT CONDITIONS MAY QUICKLY MOVE NEAR THE SHOWERS
AND STORMS WITH MODERATE TO HEAVY RAINFALL MAY TEMPORARILY INHIBIT
BOTH VSBY AND CIGS. MOUNTAIN OBSCURATIONS WILL BE WIDESPREAD AND
AREAS OF PATCHY FOG AND LOW CLOUDS MAY DEVELOP DURING THE EARLY
MORNING AREAS AS WELL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR COZ003-006-011-
017>023.
UT...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR UTZ022-025-027>029.
&&
SHORT TERM...PF
LONG TERM...JAM
AVIATION...15Hazardous weather outlook, Sep 14, 3:50 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 350 AM MDT SAT SEP 14 2013 COZ001>014-017>023-UTZ022>025-027>029-151000- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 350 AM MDT SAT SEP 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TODAY AND THIS EVENING...FAVORING HIGHER TERRAIN. SOME STORMS WILL PRODUCE BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT A SLOW DECREASE IN AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. GENERALLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH PRECIPITATION FAVORING HIGHER TERRAIN. THE THREAT OF BRIEF HEAVY RAIN WILL CONTINUE WITH STORMS BUT THIS WILL BECOME MORE ISOLATED. TUESDAY THROUGH FRIDAY...MUCH DRIER AIR WILL MOVE INTO THE AREA WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE. CJC/ELH
In the hours before
Local storm report, Sep 14, 2:33 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM FLASH FLOOD 3 NW SKY RANCH ARPT 38.52N 109.48W
09/14/2013 GRAND UT TRAINED SPOTTER
HEAVY RAIN FLOODING SPAINISH VALLEY ROAD
&&
EVENT NUMBER GJT1301508
BKSpecial weather statement, Sep 14, 2:58 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 258 PM MDT SAT SEP 14 2013 COZ020-UTZ028-142145- LA SAL AND ABAJO MOUNTAINS UT-PARADOX VALLEY/LITTLE DOLORES RIVER CO- 258 PM MDT SAT SEP 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SAN JUAN... NORTHWESTERN SAN MIGUEL AND SOUTHWESTERN MONTROSE COUNTIES UNTIL 345 PM MDT... AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF SLICK ROCK...OR 13 MILES SOUTHEAST OF LA SAL...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... BEDROCK AROUND 325 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3841 10886 3821 10869 3810 10903 3822 10912 JM
Local storm report, Sep 14, 3:05 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM FLASH FLOOD CANYONLANDS NP - NEEDLE 38.15N 109.78W
09/14/2013 SAN JUAN UT CO-OP OBSERVER
ALL FOUR WHEEL DRIVE ROADS HAVE BEEN CLOSED AND ACCESS
ROAD TO ELEPHANT HILL HAS WATER RUNNING OVER IT.
&&
EVENT NUMBER GJT1301509
15The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 12:53 AM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Sep 14, 10:40 AM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 8 more | 34 hr |
| Sep 14, 2:58 PM MDT | Special Weather Statement | GJT | San Miguel | 47 min |
| Sep 14, 5:09 PM MDT | Flash Flood Warning | GJT | Dolores, San Miguel | 3 hr |
| Sep 13, 11:31 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Sep 14, 3:11 AM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Sep 14, 12:25 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Sep 14, 1:22 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Sep 14, 2:08 PM MDT | Flash Flood Warning | GJT | Grand | 4 hr |
| Sep 14, 2:52 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Sep 14, 3:22 PM MDT | Areal Flood Warning | GJT | San Juan | 9 hr |
| Sep 14, 4:55 PM MDT | Areal Flood Warning | GJT | San Juan | 6 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.